Alert archive / Kansas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 102, NWS Dodge City, KS

May 29, 2013Comanche County, Kiowa County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 29, 2013, 2:09 PM CDT for Comanche County, Kiowa County, Kansas. It was in force for 51 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2013, 2:09 PM CDT (19:09 UTC)
Expired
May 29, 2013, 3:00 PM CDT
In force
51 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Comanche County, KS, Kiowa County, KS

The radar

The Dodge City radar (KDDC), 61 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 2:10 PM CDTHAIL 0.752 W Greensburg, KS
May 29, 2:15 PM CDTTSTM WND GST 607 N Protection, KS
May 29, 2:30 PM CDTTSTM WND GST 657 Ssw Greensburg, KSWINDS WERE ESTIMATED AT 60 TO 70 MPH.
May 29, 2:30 PM CDTTSTM WND GST 657 Ssw Greensburg, KSWINDS WERE ESTIMATED AT 60 TO 70 MPH. REPORT CORRECTED FOR SOURCE.
May 29, 2:30 PM CDTHAIL 0.757 Ssw Greensburg, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 12:22 PM CDTTornado WatchSPC11 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.2 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2013-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 150 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2013-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -109 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
150 J/kg
Mixed-layer CIN
-416 J/kg
Mixed-layer LCL
1797 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-109 m²/s²
0-3 km storm-relative helicity
-51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

968 
WUUS53 KDDC 291909
SVRDDC
KSC033-097-292000-
/O.NEW.KDDC.SV.W.0102.130529T1909Z-130529T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
209 PM CDT WED MAY 29 2013

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN COMANCHE COUNTY IN SOUTH CENTRAL KANSAS...
  KIOWA COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 300 PM CDT

* AT 208 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTH OF
  PROTECTION...AND MOVING NORTH AT 25 MPH.

  HAZARD...QUARTER SIZE HAIL AND 70 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT
           CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO
           MOBILE HOMES...ROOFS AND OUTBUILDINGS.

* LOCATIONS IMPACTED INCLUDE...
  WILMORE...BELVIDERE...MULLINVILLE...GREENSBURG AND HAVILAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3724 9955 3738 9954 3738 9955 3739 9956
      3747 9954 3772 9954 3772 9903 3741 9902
      3720 9945
TIME...MOT...LOC 1910Z 202DEG 23KT 3733 9951

HAIL...1.00IN
WIND...70MPH

$$

JJOHNSON
1 follow-up statement
678 
WWUS53 KDDC 291927
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
227 PM CDT WED MAY 29 2013

KSC033-097-292000-
/O.CON.KDDC.SV.W.0102.000000T0000Z-130529T2000Z/
KIOWA KS-COMANCHE KS-
227 PM CDT WED MAY 29 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
COMANCHE AND KIOWA COUNTIES UNTIL 300 PM CDT...

AT 222 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES NORTHWEST
OF COLDWATER...AND MOVING NORTH AT 25 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...PUBLIC.  60 MPH WINDS WERE REPORTED 7 MILES NORTH OF        
         PROTECTION AT 215 PM.

IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT WIND
         DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
BELVIDERE...MULLINVILLE...GREENSBURG AND HAVILAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3731 9951 3772 9953 3772 9903 3741 9902
TIME...MOT...LOC 1925Z 202DEG 23KT 3742 9946

HAIL...1.00IN
WIND...60MPH

$$

JJOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 1:35 PM CDT, 34 minutes earlier.

Area forecast discussion, May 29, 1:35 PM CDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
135 PM CDT WED MAY 29 2013

...UPDATED SHORT TERM SECTION...

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 134 PM CDT WED MAY 29 2013

AN UPPER LEVEL TROUGH WILL CONTINUE TO MOVE EASTWARD ACROSS THE
CENTRAL ROCKIES AND INTO THE HIGH PLAINS THIS AFTERNOON. AS THIS
TROUGH APPROACHES, A STRONG UPPER LEVEL JET WILL NOSE INTO THE
SOUTHERN HIGH PLAINS PLACING SOUTHWEST KANSAS IN THE LEFT EXIT
REGION AND IN TURN HELP SUSTAIN ANY STORMS THAT FORM. AS YOU HEAD
TO THE SURFACE, LEE TROUGHING BECOMES APPARENT ACROSS EASTERN
COLORADO WITH A DRYLINE EXTENDING SOUTH ACROSS FAR WESTERN KANSAS
INTO THE WESTERN PORTIONS OF THE TX/OK PANHANDLES. VERY MOIST
CONDITIONS WILL BE FOUND AHEAD OF THIS BOUNDARY AND IS WHERE STORMS
WILL FORM IN THE AFTERNOON INTO THE EVENING HOURS. SOME OF THESE
STORMS WILL BECOME SEVERE WITH LARGE HAIL UP TO TENNIS BALLS AND
DAMAGING WINDS OF 70 MPH POSSIBLE. TORNADOES WILL ALSO BE POSSIBLE
WITH THE STRONGEST SUPERCELLS, ESPECIALLY SOUTH OF A LINE FROM DODGE
TO LARNED LATER THIS EVENING. STRONG SOUTHERLY WINDS WILL ALSO BE
FELT THIS AFTERNOON INTO THIS EVENING AHEAD OF THE DRYLINE AND A
WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM FOR AREAS EAST OF A LINE
FROM HILL CITY TO GARDEN CITY TO HUGOTON. ANY STORMS THAT DEVELOP
THIS AFTERNOON WILL INITIALLY START OUT AS DISCRETE CELLS THEN
CONGEAL INTO A LINE AS THEY TREK TO THE EAST. ADDITIONAL STORMS WILL
ALSO BE POSSIBLE AHEAD OF THIS LINE ACROSS CENTRAL AND SOUTH CENTRAL
KANSAS. THE INITIAL LINE IS ANTICIPATED TO MOVE INTO WICHITA'S AREA
THIS EVENING. HOWEVER, A FEW ADDITIONAL STORMS MAY FORM ACROSS WEST
CENTRAL AND CENTRAL KANSAS AS THE NIGHT PROGRESSES. THE REMAINDER OF
THE FORECAST AREA SHOULD REMAIN DRY WITH PARTLY CLOUDY SKIES. AS FOR
TEMPERATURES, LOWS TONIGHT ARE FORECASTED TO RANGE FROM THE MID 50S
ACROSS THE KS/CO BORDER TO MID 60S ACROSS SOUTH CENTRAL KANSAS.

THE UPPER LEVEL TROUGH MOVES INTO THE NORTHERN PLAINS TOMORROW AND
STRENGTHENS INTO A LOW. A STRONG UPPER LEVEL JET WILL THEN BE PLACED
ABOVE THE CENTRAL HIGH PLAINS. TOWARDS THE SURFACE, A WEAK COLD
FRONT IS ANTICIPATED TO MOVE THROUGH WESTERN KANSAS IN THE MORNING.
HOWEVER, THIS WILL ONLY SHIFT WINDS TO MORE OF A WESTERLY DIRECTION.
THE ONLY EXCEPTION TO THIS WILL BE ACROSS CENTRAL AND SOUTH CENTRAL
KANSAS WHERE SOUTHERLY WINDS WILL CONTINUE. A FEW STORMS MAY
DEVELOP ACROSS CENTRAL AND SOUTH CENTRAL KANSAS IN THE AFTERNOON AS
THE AFOREMENTIONED FRONT STALLS OUT. A FEW OF THESE STORMS COULD
BECOME SEVERE, BUT QUICKLY MOVE INTO WICHITA'S FORECAST
RESPONSIBILITY. THE REMAINDER OF THE FORECAST AREA SHOULD REMAIN DRY
WITH PARTLY CLOUDY SKIES. HIGHS TOMORROW ARE FORECASTED TO RANGE
FROM THE LOWER 80S ACROSS WEST CENTRAL KANSAS TO AROUND 90 DEGREES
ACROSS THE KS/OK BORDER.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 225 AM CDT WED MAY 29 2013

THE NAM WAS CLOSELY FOLLOWED FOR TIMING AND AREAL COVERAGE FOR
PRECIPITATION PROBABILITIES ON THURSDAY, WHICH ACTUALLY INTRODUCES
POPS WHERE PREVIOUSLY NONE WERE CARRIED. THE REASON IS THAT THE
ATMOSPHERE WILL STILL BE CONDITIONALLY UNSTABLE WITH CAPES UP TO
AROUND 1500 (MOST UNSTABLE) FROM WESTERN INTO CENTRAL KANSAS
THURSDAY MORNING, AS A -15 TO NEAR -20 DEGREES C COLD POOL AND
LEADING EDGE OF A LEFT FRONT QUAD JET ROTATES INTO THE REGION. THIS
COULD ALLOW ADDITIONAL SCATTERED SHOWERS AND STORMS ESPECIALLY NEAR A
THERMALLY INDIRECT TRANSVERSE AGEOSTROPHIC CIRCULATION.

DRY CONDITIONS ARE ANTICIPATED THROUGH THE WEEKEND AS NORTHWEST UPPER
LEVEL FLOW BECOMES ESTABLISHED AND THE CENTRAL HIGH PLAINS BECOMES
OVERCOME WITH MUCH DRIER AIR THAN HAS BEEN SEEN FOR AT LEAST A
COUPLE OF WEEKS. BY FRIDAY NIGHT, THE ECMWF MODELS SURFACE DEW
POINTS IN THE 30'S TO LOW 40S WITH LIGHT NORTHERLY FLOW. LOW LEVEL
STRATUS APPEARS LIKELY TO REMAIN ANCHORED ACROSS THE UPPER MIDWEST
DURING THIS PERIOD. SOUTHERLY SURFACE FLOW WILL RETURN TO WESTERN
KANSAS QUICKLY HOWEVER. THE WEAK SURFACE HIGH WILL SPREAD EAST
ACROSS THE MISSISSIPPI VALLEY BY SUNDAY NIGHT, ALLOWING LIGHT TO
MODERATE SOUTHEAST WINDS TO BECOME REESTABLISHED.

THE MODELS INDICATE A BROAD WEAK UPPER RIDGING PATTERN HEADING INTO
EARLY NEXT WEEK. WEAK SHORTWAVES MOVING THROUGH THE RIDGE ALONG
WITH SURFACE BASED CONVECTION COULD ALLOW THUNDERSTORMS
DEVELOPMENT ON ANY GIVEN DAY THROUGH MIDWEEK, AS THE ECMWF
SUGGESTS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 130 PM CDT WED MAY 29 2013

VFR CONDITIONS WILL PREVAIL TODAY ACROSS THE TAF SITES. HOWEVER,
STRONG TO SEVERE THUNDERSTORMS ARE ANTICIPATED TO DEVELOP THIS
AFTERNOON INTO THIS EVENING. THIS WILL ALLOW VISIBILITIES AND
CEILINGS TO DROP TO MVFR/IFR CONDITIONS. I HAVE PLACED A TEMPO
GROUP TO ACCOUNT FOR THIS. WINDS WILL GENERALLY BE FROM THE SOUTH
AROUND 25 KNOTS THIS AFTERNOON GUSTING TO AROUND 35 KNOTS AT
TIMES. WINDS THEN DECREASE TO AROUND 15 KNOTS THIS EVENING.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  61  87  60  87 /  40  10  10  20
GCK  58  86  57  86 /  30  10  10  20
EHA  57  89  58  89 /  10  10  10  10
LBL  59  90  60  90 /  20  10  10  20
HYS  61  82  59  84 /  60  20  20  20
P28  65  86  67  88 /  60  20  20  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR KSZ030-031-045-046-
063>066-075>081-085>090.

&&

SHORT TERM...HOVORKA_42
LONG TERM...RUSSELL
AVIATION...HOVORKA_42
Hazardous weather outlook, May 29, 5:15 AM CDT, 8 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK...AMENDED
NATIONAL WEATHER SERVICE DODGE CITY KS
515 AM CDT WED MAY 29 2013

KSZ030-031-043>046-061>066-074>081-084>090-301015-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
515 AM CDT WED MAY 29 2013 /415 AM MDT WED MAY 29 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON
AND EARLY TONIGHT ALONG AND EAST OF A DRYLINE WHICH IS EXPECTED TO
EXTEND FROM LAKIN TO ULYSSES TO NEAR HUGOTON EARLY THIS AFTERNOON.
THE PRIMARY HAZARD WILL BE TENNIS BALL SIZE HAIL, AND WIND GUSTS
UP TO 75 MPH. A FEW TORNADOES WILL ALSO BE POSSIBLE LATE AFTERNOON
AND THIS EVENING.

A WIND ADVISORY IS IN EFFECT FROM 10 AM TO 9 PM TODAY. PLEASE
REFER TO THE LATEST WEATHER MESSAGE FOR MORE DETAILS.

ELEVATED FIRE DANGER LEVELS CAN BE EXPECTED NEAR THE COLORADO BORDER
LATE THIS AFTERNOON. OUTDOOR BURNING IS NOT RECOMMENDED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL CONTINUE TO BE A CHANCE FOR THUNDERSTORMS ON THURSDAY
AND THEN AGAIN LATE FRIDAY AFTERNOON AND FRIDAY EVENING. A FEW OF
THE THUNDERSTORMS ON THURSDAY MAY BE SEVERE WITH HAIL AND STRONG
WINDS BEING THE PRIMARY HAZARD.

IN ADDITION...LOW RELATIVE HUMIDITIES AND GUSTY WINDS WILL BE
POSSIBLE OVER PORTIONS OF SOUTHWESTERN KANSAS THURSDAY. THESE
CONDITIONS WILL RESULT IN ELEVATED FIRE WEATHER LEVELS...MAINLY
WEST OF HIGHWAY 83.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED EAST OF A LAKIN TO HUGOTON LINE
AFTER 2 PM CDT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Special weather statement, May 29, 1:57 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
157 PM CDT WED MAY 29 2013

KSZ079-080-291945-
EDWARDS-KIOWA-
157 PM CDT WED MAY 29 2013

...SIGNIFICANT WEATHER ADVISORY FOR EDWARDS AND KIOWA COUNTIES...

AT 152 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTH OF MULLINVILLE...MOVING NORTH AT
45 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

RESIDENTS IN EDWARDS AND KIOWA COUNTIES...INCLUDING THE CITIES OF
GREENSBURG...CENTERVIEW...FELLSBURG AND LEWIS...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3798 9955 3798 9912 3798 9903 3763 9903
      3739 9925 3739 9955
TIME...MOT...LOC 1857Z 200DEG 40KT 3750 9941

JJOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 7:00 PM CDTSevere Thunderstorm WarningDDCBarber, Clark, Comanche, Kiowa, Meade45 min
May 28, 7:03 PM CDTSpecial Weather StatementDDCHaskell42 min
May 28, 7:11 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Haskell49 min
May 28, 7:46 PM CDTSpecial Weather StatementDDCClark44 min
May 28, 7:55 PM CDTSevere Thunderstorm WarningDDCEllis50 min
May 28, 9:49 PM CDTHigh Wind WarningDDCPawnee, Stafford2 hr
May 29, 1:57 PM CDTSpecial Weather StatementDDCEdwards, Kiowa48 min
May 29, 2:48 PM CDTSpecial Weather StatementDDCScott42 min
May 29, 2:49 PM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa, Pawnee, Pratt, Stafford56 min
May 29, 2:51 PM CDTSpecial Weather StatementDDCHaskell39 min
May 29, 2:56 PM CDTSpecial Weather StatementDDCScott49 min
May 29, 3:07 PM CDTSevere Thunderstorm WarningDDCScott53 min
May 29, 3:59 PM CDTSevere Thunderstorm WarningDDCScott46 min
May 29, 4:02 PM CDTSevere Thunderstorm WarningDDCFinney, Kearny, Scott43 min
May 29, 5:41 PM CDTSevere Thunderstorm WarningDDCFinney, Kearny, Scott49 min
May 29, 6:17 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Kearny, Scott43 min
May 29, 6:47 PM CDTSpecial Weather StatementDDCBarber58 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.